Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 141, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 25, 2020, 5:18 PM EDT for Hancock County, Hawkins County, Tennessee. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 25, 2020, 5:18 PM EDT (21:18 UTC)
- Expired
- Jul 25, 2020, 5:49 PM EDT
- In force
- 31 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hancock County, TN, Hawkins County, TN
The radar
The Knoxville radar (KMRX), 45 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.3 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 479 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1014 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:15 PM EDT, 2 hours 3 minutes earlier.
Area forecast discussion, Jul 25, 3:15 PM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION National Weather Service Morristown TN 315 PM EDT Sat Jul 25 2020 .SHORT TERM (Tonight and Sunday)... Humid ridging will continue to provide diurnal convection this evening and again Sunday afternoon/evening. High pressure off the Carolina coast and another centered near St. Louis will keep the region hot and humid. Slow moving nature of convection thanks to the weak steering between the two high pressure maxima means that locally heavy rain is possible in spots. Temperatures will run just a little above normal. GC .LONG TERM (Sunday Night through Saturday Night)... An upper level ridge will begin to give way to lower heights across the north as a shortwave descends out of southern Canada. Lower heights and increased moisture from the south enhanced by tropical moisture will lead to scattered showers and thunderstorms Monday and Monday night. Upper flow remains weak so would expect any convection to remain below severe limits but cannot rule out isolated strong thunderstorms with gusty winds. Shortwave and attendant cold front pushes into the Tennessee valley on Tuesday. Lower heights aloft and frontal convergence should aid in the development of scattered showers and thunderstorms. The highest PoPs in the extended will likely be on Tuesday given the better synoptic forcing. The thermodynamic environment will be favorable for diurnally driven strong thunderstorms, although, the more favored areas seems to be north of I-40 at this time. These northern areas will be located closer to increased h50 winds to the north. Will hold off on mentioning any wording into the HWO but continue to highlight in the AFD. Models continue to show disagreement regarding the overall strength of the upper pattern going into the mid-late week period next week. After the frontal passage Tuesday night...a brief dry period will follow Tuesday night into Wednesday. The main differences between the global deterministic guidance remains the amplification of the h50 flow. The GFS seems to develop a stronger h50 low across the central plains which would allow a weak low level warm front (most prominent in the 800-750mb layer) to surge north. The ECMWF dampens the low and tends to become absorbed into the trough across the northwest. The Canadian favors the ECMWF, and for now will favor the ECMWF/Canadian approach with the GFS likely an outlier at this time. Showers and thunderstorms will be possible Wednesday and Thursday with better chances likely south of I-40. Temperatures during this period will remain near normal with highs in the upper 80s and lows in the upper 60s to low 70s. Start to see some signs of amplification of the ridge across the Rockies heading into the weekend period. This would help to amplify the downstream trough across the northeast. Models are not in the best agreement but do agree that lower heights will remain across the Ohio and Tennessee valley with showers and thunderstorms Friday and Saturday. Better synoptic scale support favors at least slight chance to chance PoPs this far out. Temperatures will continue to be near normal values next weekend. && .AVIATION... 18Z TAF DISCUSSION. Only isolated convection over the northern portion of the forecast area, while convection increasing over the central and southern portions - both from pop-up convection and from the cluster of convection that has been rolling through the Plateau since morning. Carrying VCTS and TEMPO TSRA at CHA and TYS much of the afternoon, but only VCTS at TRI. This mostly diurnal convection should diminish during sundown. GC && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 71 91 72 92 73 / 20 30 10 30 10 Knoxville McGhee Tyson Airport, TN 71 91 72 91 73 / 20 30 10 40 10 Oak Ridge, TN 70 91 71 91 71 / 20 40 20 60 20 Tri Cities Airport, TN 66 88 69 88 69 / 10 20 10 50 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Jul 25, 3:15 PM EDT, 2 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 315 PM EDT Sat Jul 25 2020 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-261915- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 315 PM EDT Sat Jul 25 2020 /215 PM CDT Sat Jul 25 2020/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
In the hours before
Special weather statement, Jul 25, 4:11 PM EDT, 1 hour 7 minutes before
Special Weather Statement National Weather Service Morristown TN 411 PM EDT Sat Jul 25 2020 TNZ099-252045- Hamilton TN- 411 PM EDT Sat Jul 25 2020 ...SIGNIFICANT WEATHER ADVISORY FOR UNTIL 445 PM EDT... At 410 PM EDT, Doppler radar was tracking a strong thunderstorm near Ridgeside, or near Ringgold. This storm was nearly stationary. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Chattanooga, East Brainerd, East Ridge and Apison. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3504 8519 3500 8505 3499 8506 3499 8524 TIME...MOT...LOC 2010Z 044DEG 0KT 3500 8516 JLB
Special weather statement, Jul 25, 4:51 PM EDT, 27 minutes before
Special Weather Statement National Weather Service Morristown TN 451 PM EDT Sat Jul 25 2020 TNZ015-016-252130- Hancock TN-Hawkins TN- 451 PM EDT Sat Jul 25 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAWKINS AND CENTRAL HANCOCK COUNTIES UNTIL 530 PM EDT... At 451 PM EDT, Doppler radar was tracking a strong thunderstorm near Sneedville. This storm was nearly stationary. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sneedville and Klondike. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3648 8327 3658 8317 3651 8297 3636 8313 TIME...MOT...LOC 2051Z 314DEG 0KT 3648 8314 JLB
Special weather statement, Jul 25, 4:53 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Morristown TN
453 PM EDT Sat Jul 25 2020
TNZ042-252145-
Northwest Greene TN-
453 PM EDT Sat Jul 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GREENE COUNTY UNTIL
545 PM EDT...
At 453 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tusculum, or 8 miles northeast of Greeneville. This storm was nearly
stationary.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Greeneville, Tusculum, Baileyton, Davy Crockett Birthplace and
Chucky.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3633 8263 3632 8264 3622 8264 3621 8265
3613 8268 3624 8292 3638 8276 3638 8275
TIME...MOT...LOC 2053Z 030DEG 2KT 3627 8273
JLBSpecial weather statement, Jul 25, 4:55 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Morristown TN
455 PM EDT Sat Jul 25 2020
TNZ016-042-252145-
Northwest Greene TN-Hawkins TN-
455 PM EDT Sat Jul 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAWKINS AND
NORTHWESTERN GREENE COUNTIES UNTIL 545 PM EDT...
At 454 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rogersville. This storm was nearly stationary.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rogersville, Bulls Gap, St. Clair, Kepler, McCloud and Romeo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3640 8281 3623 8293 3628 8312 3631 8315
3633 8315 3646 8302
TIME...MOT...LOC 2054Z 030DEG 1KT 3637 8299
JLBSpecial weather statement, Jul 25, 4:57 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Morristown TN
457 PM EDT Sat Jul 25 2020
TNZ014-015-VAZ001-252145-
Claiborne TN-Hancock TN-Lee VA-
457 PM EDT Sat Jul 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAIBORNE...WESTERN
HANCOCK AND SOUTH CENTRAL LEE COUNTIES UNTIL 545 PM EDT...
At 457 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Sneedville. This storm was nearly stationary.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sneedville, Tazewell, Howard Quarter, Rose Hill, Evanston and Ewing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3662 8313 3641 8334 3642 8335 3641 8339
3642 8339 3642 8342 3649 8358 3669 8338
3671 8333 3671 8332
TIME...MOT...LOC 2057Z 030DEG 1KT 3662 8330
JLBSpecial weather statement, Jul 25, 5:12 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Morristown TN
512 PM EDT Sat Jul 25 2020
TNZ015-016-VAZ001-252145-
Hancock TN-Hawkins TN-Lee VA-
512 PM EDT Sat Jul 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HAWKINS...
NORTHEASTERN HANCOCK AND SOUTH CENTRAL LEE COUNTIES UNTIL 545 PM
EDT...
At 511 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rogersville. This storm was nearly stationary.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rogersville, Surgoinsville, Okolona and Kyles Ford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3659 8298 3659 8275 3642 8290 3646 8302
3657 8318 3665 8307 3665 8296
TIME...MOT...LOC 2111Z 193DEG 1KT 3648 8297
JLBThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 8:08 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Meigs, Rhea | 30 min |
| Jul 24, 8:42 PM EDT | Areal Flood Advisory | MRX | Bledsoe, Sequatchie | 3 hr |
| Jul 24, 8:45 PM EDT | Areal Flood Advisory | MRX | Meigs, Rhea | 2 hr |
| Jul 24, 9:45 PM EDT | Special Weather Statement | MRX | Sequatchie | 45 min |
| Jul 25, 11:50 AM EDT | Special Weather Statement | MRX | Morgan | 40 min |
| Jul 25, 12:12 PM EDT | Areal Flood Advisory | MRX | Morgan, Scott | 2 hr |
| Jul 25, 1:19 PM EDT | Special Weather Statement | MRX | Campbell | 41 min |
| Jul 25, 1:25 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Union | 35 min |
| Jul 25, 1:35 PM EDT | Special Weather Statement | MRX | Loudon | 40 min |
| Jul 25, 1:40 PM EDT | Areal Flood Advisory | MRX | Anderson, Campbell | 110 min |
| Jul 25, 1:45 PM EDT | Special Weather Statement | MRX | Loudon | 45 min |
| Jul 25, 2:39 PM EDT | Areal Flood Advisory | MRX | Blount, Knox, Loudon | 3 hr |
| Jul 25, 2:41 PM EDT | Special Weather Statement | MRX | Cocke | 34 min |
| Jul 25, 2:43 PM EDT | Special Weather Statement | MRX | Sevier | 32 min |
| Jul 25, 2:48 PM EDT | Special Weather Statement | MRX | Jefferson | 42 min |
| Jul 25, 3:04 PM EDT | Areal Flood Advisory | MRX | Blount, Knox, Sevier | 3 hr |
| Jul 25, 3:07 PM EDT | Special Weather Statement | MRX | Jefferson | 38 min |
| Jul 25, 3:10 PM EDT | Areal Flood Advisory | MRX | McMinn, Monroe | 110 min |
| Jul 25, 3:42 PM EDT | Flash Flood Warning | MRX | Knox, Sevier | 2 hr |
| Jul 25, 4:22 PM EDT | Areal Flood Advisory | MRX | Jefferson | 3 hr |
| Jul 25, 4:51 PM EDT | Special Weather Statement | MRX | Hancock | 39 min |
| Jul 25, 4:53 PM EDT | Special Weather Statement | MRX | Greene | 52 min |
| Jul 25, 4:55 PM EDT | Special Weather Statement | MRX | Hawkins | 50 min |
| Jul 25, 4:57 PM EDT | Special Weather Statement | MRX | Hancock | 48 min |
| Jul 25, 5:12 PM EDT | Special Weather Statement | MRX | Hawkins | 33 min |
| Jul 25, 5:55 PM EDT | Areal Flood Advisory | MRX | Hancock, Hawkins | 2 hr |
| Jul 25, 6:12 PM EDT | Special Weather Statement | MRX | Washington | 48 min |
| Jul 25, 6:38 PM EDT | Flash Flood Warning | MRX | Sullivan, Washington | 3 hr |
| Jul 25, 6:50 PM EDT | Special Weather Statement | MRX | Carter | 25 min |
| Jul 25, 7:25 PM EDT | Areal Flood Advisory | MRX | Carter, Unicoi | 2 hr |
| Jul 25, 7:27 PM EDT | Special Weather Statement | MRX | Carter | 33 min |
| Jul 25, 7:34 PM EDT | Flash Flood Warning | MRX | Carter | 3 hr |
| Jul 25, 4:03 PM EDT | Special Weather Statement | MRX | Washington | 27 min |
| Jul 25, 4:52 PM EDT | Areal Flood Advisory | MRX | Russell, Washington, City of Bristol | 3 hr |
| Jul 25, 6:42 PM EDT | Special Weather Statement | MRX | Scott | 33 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.